Alert archive / Kentucky / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 6, 2005, 7:19 PM EDT for Wayne County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2005, 7:19 PM EDT (23:19 UTC)
- Expired
- Jun 6, 2005, 7:45 PM EDT
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Wayne County, KY
The radar
The Knoxville radar (KMRX), 146 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2485 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:10 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 3:10 PM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 310 PM EDT MON JUN 6 2005 .DISCUSSION... TONIGHT THRU WEDNESDAY... MAIN CHALLENGE TONIGHT THROUGH WEDNESDAY NIGHT WILL BE POPS. FRONTAL BOUNDARY FROM PA ACROSS SRN OH HAS RESULTED IN ENHANCED CU FIELD...BUT MAIN CONVECTION HAS BEEN OVER WV. THIS FRONT WILL STALL OUT AND WASH OUT NEAR THE OHIO RIVER AND WILL NOT BE A SIGNIFICANT FACTOR FOR US. THE BIGGER PLAYER FOR US IS THE MID/UPPER SHORT WAVE TROF OVER THE LOWER MS VALLEY. CONVECTION HAS BEEN SPREADING NORTH ACROSS WESTERN TN...AND SOME INCREASE IN SHOWER AND THUNDERSTORM ACTIVITY IN WEST AND CENTRAL KY CAN BE EXPECTED EARLY THIS EVENING...BUT MAINLY WEST OF OUR FORECAST AREA. THE TROF OVER THE LOWER MS VALLEY WILL DRIFT NE...WITH A SERIES OF RIPPLES MOVING AROUND THE WESTERN PERIPHERY OF THE BERMUDA HIGH THE NEXT FEW DAYS. THERE ARE SOME DIFFERENCES IN THE DETAILS OF HOW THIS IS HANDLED BY THE MODELS...BUT THE MAIN IDEA IS THAT THERE WILL BE INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS. THE MET MOS POPS LOOK TOO HIGH BASED ON THE NAM ITSELF AND THE OTHER MODELS...AND WILL STAY CLOSER TO THE MAV MOS POPS FOR THE NEXT 48 HOURS. BUT WILL KEEP POPS IN CHANCE CATEGORY ON WED AS WELL EVEN THOUGH MAV MOS HAS LIKELY POPS. THIS BASED ON RECENT TRENDS. AIR MASS BASICALLY THE SAME THE NEXT COUPLE OF DAYS WITH DAYTIME HIGHS DETERMINED BY THE AMOUNT OF SHOWER AND THUNDERSTORM ACTIVITY. WILL KEEP HIGHS IN THE MID AND UPPER 80S THE NEXT COUPLE OF DAYS...A LITTLE BIT LOWER THAN TODAY...SINCE MORE CONVECTION IS EXPECTED THE NEXT COUPLE OF DAYS. WITH FORECAST PRECIPITABLE WATER 1.5 TO 1.8 INCHES THE NEXT COUPLE OF DAYS...AND ANY THUNDERSTORMS TO BE SLOW MOVING...ISOLATED FLASH FLOODING WILL BE A THREAT. EXTENDED DISCUSSION...(THURSDAY THROUGH MONDAY) FEW IF ANY CHANGES IN THE EXTENDED WITH MODELS CONTINUING TO ADVERTISE A BROAD EASTERN CONUS RIDGE. EXTENDED FORECAST IS LIKELY TO SOUND LIKE A BROKEN RECORD. IT WILL BE A TYPICAL SUMMER TIME LIKE PATTERN...WITH PLENTY OF MOISTURE IN PLACE FROM THE GULF OF MEXICO TO MAKE OUR WEATHER HAVE THAT UNCOMFORTABLE STICKY FEEL. AIR MASS CURRENTLY OVER THE SOUTHEASTERN CONUS TO DRIFT OUR WAY BY MID WEEK. CONVECTION IN THAT AREA HAS BEEN LIMITED TO THE DAYTIME HOURS...VERY DIURNALLY DRIVEN. THEREFORE...LEFT NIL POPS IN THE EXTENDED FOR THE OVERNIGHT HOURS...LEAVING CHANCE POPS DURING THE DAY AND EARLY EVENING. TRENDED POPS UP FOR THE THURSDAY...FRIDAY TIME FRAME SINCE MODELS HAVE BEEN VERY CONSISTENT WITH DIURNALLY DRIVEN SHOWER ACTIVITY AND SINCE GUIDANCE IS COMING IN WITH LIKELY POPS. BIGGEST CONCERN WILL BE THE POTENTIAL FOR FLASH FLOODING WITH ANY THUNDERSTORM ACTIVITY. ANY STORMS WILL HAVE HIGH PWS AND STEERING WINDS WILL BE LIGHT...MEANING VERY SLOW MOVEMENT. PROBABLY WILL ADDRESS THIS IN THE HWO. THEREAFTER...A FEW SHORTWAVES PASSING TO THE NORTH LATE IN THE PERIOD WILL GRADUALLY WEAKEN THE EASTERN CONUS RIDGE. THIS WILL SET THE STAGE FOR A STRONGER EARLY TO MIDWEEK SHORTWAVE AND COLD FRONT. && .PREV DISCUSSION... 1117 AM EDT MON JUN 6 2005 TEMPERATURES WERE RUNNING 1 TO 4 DEGREES WARMER THIS MORNING AT 15Z COMPARED TO YESTERDAY MORNING. HAVE UPPED AFTERNOON TEMPERATURES IN THE GRIDS A COUPLE OF DEGREES BASED ON CURRENT READINGS AND YESTERDAY/S HIGHS. WITH WEAK COLD FRONT OVER OHIO SHOULD PROVIDE A BETTER FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND WILL LEAVE THE 30-40 POPS FOR THIS AFTERNOON AS IS. WITH MORE CONVECTION THIS AFTERNOON TEMPERATURES WOULD BE HELD IN CHECK...BUT WITH READINGS ALREADY WARMER THAN YESTERDAY AT THIS TIME SHOULD SEE HIGHS NEAR OR A LITTLE ABOVE YESTERDAY/S READINGS. RECORD HIGHS POSSIBLE IN A FEW LOCATIONS. HAVE UPDATED FORECAST PACKAGE. 405 AM EDT MON JUN 6 2005 07Z SFC ANALYSIS SHOWS HIGH PRESSURE STILL IN PLACE OVER THE SOUTHEAST WITH A WEAK AND STALLING COLD FRONT NORTHWEST OF THE OHIO RIVER. ON SATELLITE...A FEW THUNDERSTORMS SHOW UP OVER NORTHEAST INDIANA ALONG THIS FRONT...OTHERWISE SKIES ARE MOSTLY CLEAR ACROSS KENTUCKY WITH SOME FOG EVIDENT IN THE EASTERN VALLEYS. ON RADAR... JUST A COUPLE OF ROGUE SHOWERS ARE TRYING TO BUILD OVER THE CUMBERLAND VALLEY. THANKS TO THE CLEAR SKIES AND LIGHT WINDS...A MODERATE RIDGE TO VALLEY TEMPERATURE SPLIT HAS SET UP WITH READINGS RANGING FROM THE MID 60S IN THE VALLEYS TO MID 70S ON THE RIDGES AT 3 AM. THE MODELS ARE IN DECENT ENOUGH AGREEMENT ALOFT GIVEN THE WEAK FLOW IN OUR VICINITY. A WEAK SUBTROPICAL RIDGE WILL REMAIN IN PLACE OVER THE REGION THROUGH THE FORECAST PERIOD. A TROUGH MOVING OUT OF THE NORTHERN GREAT LAKES...AND WEAKENING ON ITS WAY TO BEING ABSORBED INTO THE DEEPER HUDSON BAY LOW...TODAY APPEARS TO BE THE ONLY DISTURBANCE AFFECTING THIS PATTERN OVER THE NEXT WEEK OR SO. NEVER THE LESS...ITS INFLUENCE BARELY BRUSHES NORTHERN KENTUCKY THIS MORNING AND THUS FAR IS SHOWING LITTLE EFFECT. FOR THE REST OF THE WEEK...IT APPEARS THAT A TYPICAL SUMMERTIME PATTERN WILL BE IN PLACE WITH THE JET STREAM RUNNING WELL NORTH OF KENTUCKY ALLOWING SUMMERY DIURNAL TRENDS TO DOMINATE. SENSIBLE WEATHER WILL FEATURE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THAN DURING THE PAST COUPLE OF DAYS AS THE WEAK FRONT SLOWLY PRESSES INTO EAST KENTUCKY. HIGH INSTABILITY...THIS BOUNDARY...AND SOME DIVERGENCE ALOFT SHOULD GENERATE SCATTERED THUNDERSTORM ACTIVITY THIS AFTERNOON DESPITE A LACK OF A REAL SFC BASED TRIGGER. THE REST OF THE WEEK WILL FEATURE A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE LATE AFTERNOON AND EVENING HOURS BENEATH THE WEAK SUBTROPICAL RIDGE. THE ACTIVITY SHOULD BE RATHER LIMITED THROUGH MIDWEEK BUT INCREASE A BIT MORE HEADING INTO WEEKEND AS MOISTURE BUILDS THROUGH THE AREA. TEMPERATURES WILL RUN ABOVE NORMAL...DURING THIS TIME...AND BE HIGHLY DEPENDENT ON WHERE THE SHOWER AND THUNDERSTORM ACTIVITY OCCUR. MOS TEMPS ARE EXHIBITING A PRETTY LARGE SPREAD OVER THE NEXT 60 HOURS. THE WARMER NUMBERS WERE BEST ON SUNDAY AND GIVEN MY DOUBTS ABOUT WIDESPREAD SHOWERS AND THUNDERSTORMS TODAY WILL HEDGE SIMILARLY THIS MORNING. ACCORDINGLY...WENT A DEGREE OR SO ABOVE THE MET AND SEVERAL ABOVE THE MAV FOR HIGHS TODAY. THE GFS NUMBERS LOOKED BEST FOR HIGHS TUESDAY AND WEDNESDAY. AS FOR LOWS...PUT IN A BIT MORE OF A RIDGE TO VALLEY TEMP SPLIT FOR THE GRIDS EACH NIGHT. WITH THE POPS...PRETTY MUCH WENT LOWER THAN THE MOS COMPOSITE... PLACING A DIURNAL PEAK IN THE GRIDS AROUND 21Z EACH DAY AND A VALLEY AROUND 09Z. RAN MY STANDARD PROCEDURE TO POPULATE DEWPOINTS AND WINDS FROM THE ETA12 THROUGH 84 HOURS. ADJUSTED THEM BOTH FOR MORE OF A TYPICAL DIURNAL CURVE AND CORRECTED THE DEWPOINTS THAT CAME IN ABOUT 5 DEGREES TOO HIGH RIGHT OFF THE BAT...AND HAVE ROUTINELY PEAKED TOO HIGH IN THE AFTERNOONS. THE REST OF THE GRIDS WERE IN GOOD SHAPE. FOR THE MOST PART USED THE EXISTING MAX AND MIN TEMP GRIDS WITH SOME NUDGING TOWARD THE ETA12 AND A FINE TUNING OF THE CCF POINTS AND OTHER TRICKY SPOTS. OTHERWISE...ONLY HAD TO NUDGE THE POP AND SKY GRIDS A SMALL BIT TO MATCH THE LATEST FORECAST THOUGHTS. 845 PM EDT SUN JUN 5 2005 CONVECTION HAS CEASED WITH LOSS OF HEATING. MOSTLY CLEAR SKIES REIGN ACROSS THE AREA. LOOKING UPSTREAM...MODELS HAVE OVERPLAYED CONVECTIVE DEVELOPMENT SOUTH OF INDIANA WHERE BEST FORCING CONTINUES TO PUSH EAST AND NORTHEAST. HAVE A HARD TIME BELIEVING THAT EVEN 20 PERCENT COVERAGE WILL EXIST OVERNIGHT TONIGHT WITH LOSS OF HEATING AND OVERPLAYED MID-LEVEL FORCING UPSTREAM. WILL BLEND INTO EXISTING SCATTERED COVERAGE TOMORROW WITH THE APPROACH OF THE FRONT AIDING IN FORCING. WITH MOSTLY CLEAR SKIES HOLDING THROUGHOUT THE NIGHT...EXPECT MORE PATCHY FOG AND A SLIGHT RIDGE/VALLEY SPLIT IN THE EASTERN HALF OF THE CWA. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SBH
Hazardous weather outlook, Jun 6, 3:09 PM EDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 309 PM EDT MON JUN 6 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 310 PM EDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REST OF THIS AFTERNOON AND EVENING. THE STRONGEST OF THESE COULD CONTAIN GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH FLOODING WILL BE A THREAT DUE TO THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL AMOUNTS AND REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 5:27 PM EDT | Flash Flood Warning | JKL | Knox | 2 hr |
| Jun 6, 5:38 PM EDT | Flash Flood Warning | JKL | Harlan | 2 hr |
| Jun 6, 6:37 PM EDT | Flash Flood Warning | JKL | Letcher, Perry | 113 min |
| Jun 6, 7:35 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 25 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.